Symlin in T1DM


(richelle) #1

I would like to hear about others' experiences using Symlin with meals. Do the effects wear off? Do you have to go back to using the same amount of insulin after a while? I've heard that after a while the insulin sparing effects go away and it just delays the spike. Might it slow the spike too or just delay it? If so, does anyone have luck using square waves with their normal mealtime insulin instead of reducing the insulin? I ask these questions because I have found that with Symlin, I get delayed (3-4 hours) hyperglycemia that stay high for a quite a while and the corrective insulin I need ends up being more than the insulin I would have needed without taking Symlin. However, this was taking the T2 dose 120mcg, because my old endo was an idiot... I stopped taking Symlin because of this but want to restart it but do it the way it is recommended for T1's this time. However, I want to consult others that take it the right way if they are having similar delayed hyperglycemia requiring more corrective insulin than what would have been needed without Symlin, so I can make a better judgement about whether to start it again. Thank you.


(helins19) #2

I really like the symlin. I have been using it almost one year. I started at the 15 mcg and then went up to the 60mcg recommended for type 1. It worked fine and I gave about 1/2 of the needed insulin upfront before eating, and also the symlin. I set my BG reminder for 1 1/2 hours and then gave the rest of the required insulin to prevent the BG rise. The symlin does keep down the peak and it delays digestion. so you do need insulin later to prevent the rise later. This worked fine for me for several months. I could not do the square wave then because I would go low. Now I am finding the effect of the symlin is not so strong so I am now in the process of going up to the 120 mcg with each meal. This works but I wonder if this too will eventually wear off.


(Tawnyad1029) #3

I like symlin. though it does stop acting really quickly.. the next time u eat, if u dont take it, then u do the regular amount of insulin. Every few times you use it you have to up the dose.. I have been wondering the same thing Maureen.. once u get to the top amount in the pen... wat does one do? but it does help for me to not eat as much because it makes me feel full.. as well as i dont have to use as much insulin.. i havent had to do insulin later to help with a high blood sugar.. but i havent paid much attention to it after so idk..  


(helins19) #4

In January I raised my dose to 120 mcg, which is the top amount in the pen. I even called their support number and asked if this was always going to happen. The nurse said you body does not get to a point where it always needs more. It should be the right amount for me now. For me the 120 feels just like the 60 did, when I used that amount. Then the 60 didn't seem to be keeping down the peak or stopping the hunger, so I raised it. We will see if it really says the right amount. For me the symlin stops working 1 1/2 hours after taking it.


(Tawnyad1029) #5

oh ok.. so at 120 mcg that will be the amount u stick with? thats cool... mine probably lasts longer.. it just feels like right after lol...


(Jeana) #6

Are you still taking Symlin?


(helins19) #7

Yes, the symlin is wonderful. I took it from 2011 until recently-2018. I stopped because I wanted to try Fiasp, which I did not find faster or better. I have to admit it was not a good try because family events came into play. The symlin does become adjusted to your system and it is not so effective after a while. I increased my dose until I hit the 120 mcg. After I stopped I found it was again effective when I used it again. At this moment I am not paying much attention because of a family emergency. Nothing works as well as symlin and I still have some in my refrigerator. I expect to use these and decide later if I want this prescribed again. Good luck.